First Posted on Antidepaware.co.uk
To view original article click here
July 21, 2012
A GRIEVING mum whose son died after taking a cocktail of drugs has warned other young people about the dangers of buying unprescribed drugs over the internet.
Antony Pascall (32) had taken a toxic mix of Phenazepam and the heroin substitute Methadone – an inquest held in Leicester heard on Friday (July 20).
Antony had been looking for a legal high when he took unlicensed Phenazepam, which was bought over the internet.
The drug, which isn’t licensed in the UK but is in other countries, was made illegal in this country last month when it was made a Class C drug. Developed and prescribed in Russia, the drug is still marketed as a ‘legal high’ on some internet sites.
Assistant Deputy Coroner for Leicester and South Leicestershire Lydia Brown said there was no evidence Antony had taken the drugs to cause himself any harm, rather they were for his recreational use.
Speaking after the inquest Antony’s mum, Zena Stevens, said: “It’s an unbearable loss. Antony wasn’t a druggie, he was just a very vulnerable young man.
“He was a very kind, caring and likeable person. His passion in life was music and he’d go to all sorts of gigs all over the place.
“My aim would be to try and prevent the selling of un-prescribed medication over the internet. No other young people or their families should have to suffer the way we have.
“I’d just urge other young people to be so careful. You shouldn’t buy drugs over the internet just because it says they’re safe and legal because they might not be.
“I’d also really urge people not to be secretive about it. I truly believed Antony had stopped buying things off the internet.”
Antony’s body was found in the living room of his home in Horsefield View, Melton, on February 12.
Dr Paul Smith, principal forensic toxicologist at the University Hospitals of Leicester, said levels of Methadone and Phenazepam were found within Antony’s body along with prescribed anti-psychotic and anti-depressant drugs.
Giving the cause of death as ‘multiple drug toxicity’, Dr Smith explained how the combined effects of the Methadone and Phenazepam would have affected Antony’s respiratory and central nervous system, causing him to die peacefully in his sleep.
Police had gone to his address having discovered the body of his friend, Angela Jackson (59), at her home in Leicester the day before. She also had the same lethal combination of Phenazepam and Methadone in her system, as well as other medication, and it was suggested the pair had taken drugs together.
Detective Constable Luke Brooks, of Leicestershire Police’s Serious Crimes Squad, told the inquest that Antony’s laptop had been examined and based on the findings an investigation is ongoing.
Officers found a website Antony had visited, with web pages giving details of where to buy Phenazepam and how to buy it. Other viewed web pages gave details about the drug and Antony had also visited some drug forum sites.
Summing up the evidence heard, assistant deputy coroner Lydia Brown said: “It’s clear that Mr Pascall and Miss Jackson were good friends and there’s evidence they were waiting for a package to be delivered.
“Both of them died from multiple drug toxicity and it’s clear that Methadone and Phenazepam played a very great role in their deaths.
“I think their taking of the drugs was deliberate but the tragic outcome was very much unintended.
“The evidence here is that Methadone wasn’t being prescribed to either of them at the time of their deaths and it cannot be obtained through any other legal route.
“It is not possible to get Phenazepam through a legal route in this country. We don’t know very much about its effect but we do know it has a devastating effect when mixed with Methadone. It becomes twice as potent as Methadone alone, and Methadone is dangerous in itself to anyone who hasn’t been prescribed it.
“It’s highly dangerous to take drugs when you don’t know what the effects are in multiplicity, in these cases they proved to be devastating.”
Mrs Brown recorded narrative verdicts that Antony and Miss Jackson ‘died after obtaining and taking Phenazepam and Methadone both obtained illegally in unknown quantities.’
She offered her sincere condolences to both families and expressed her desire to be kept informed of the ongoing police investigation.
Antony’s mum, Zena, said she believed her son’s death could have been avoided had more help been available from the medical profession.
She said: “Antony had been suffering from mental health issues since the age of 14.
“Nothing seemed to help him recover and lead a normal life and in later years he received less and less help from the medical profession.
“As his mother I tried so hard to prevent this terrible ending but my son, and I, felt that no-one in the medical profession ever listened to us.
“Antony began to self medicate with drugs available from the internet, or wherever he could get them. He was so desperate to feel well. This led to the cocktail of medication that took his life.
“This is an unbearable loss that could have been avoided had there been more help. I was the only one trying to help him and get him well.
“Mental illness can affect anyone, at any age, from any walk of life. There must be more help available to such people.”